St. Lawrence River, 2003

Marine Thunderstorm Wind in St. Lawrence River, June 9, 2003

June 9, 2003 · NWS BUF · 1 event in 1 county or zone

1 marine thunderstorm wind, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 9, 9:00 AM EST, 5 hours earlier.

Area forecast discussion, Jun 9, 9:00 AM EST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1000 AM EDT MON JUN 9 2003

STRONG SURFACE LOW MOVING INTO QUEBEC WITH TIGHT GRADIENT AND TWO OR
THREE WEAK SURFACE TROUGHS ROTATING AROUND THE LOW.  925MB WINDS ON
THE RUC FORECAST WINDS IN THE 30KT RANGE FOR THE AFTERNOON...AND
GIVEN EXPECTED HIGH TEMPERATURES AND BOUNDARY LAYER INSTABILITY...A
LITTLE OF THIS SHOULD BE ABLE TO MIX DOWN.  WILL MENTION GUSTS IN
THE 30-35MPH RANGE THOUGH THE GRADIENT STARTS TO RELAX LATE THIS
AFTERNOON.

VISIBLE SATELLITE IMAGES SHOW AREAS OF CLEARING TO THE WEST...SO
EXPECT SOME BREAKS OF SUN FOR THE AFTERNOON.  GUIDANCE TEMPERATURES
ALL CLOSE...RANGING FROM 65-70 MOST LOCATIONS.  MODIFYING THE 12Z
BUF SOUNDING SHOWED DECENT INSTABILITY DEVELOPING FOR LATE IN THE
AFTERNOON WITH HIGH TEMPERATURES IN THE UPPER 60S.  CONVECTIVE
TEMPERATURE IS IN THE MID 60S OR SO.  LATEST RUC MODEL SUPPORTS LI
TO -4 WITH CAPE RANGING FROM 300 TO 750 J/KG...THE HIGHER VALUES
FARTHER EAST.  DESPITE THE MORNING BUF SOUNDING SHOWING A CAP AROUND
700MB...FORECAST COOLING FROM 700MB THROUGH 500MB SHOULD ERODE SOME
OF THIS.  AS A RESULT...IN THE COOL POOL ALOFT WITH WEAK SURFACE
TROUGHS AND A MID-LEVEL...WEAK SHORTWAVE ROTATING AROUND THE UPPER
TROUGH FROM THE WESTERN LAKES...SEEN ON WATER VAPOR AND FORECAST BY
THE RUC...AN ISOLATED THUNDERSTORM OR TWO CANNOT BE RULED OUT.
THINK THE MAIN THREAT FOR ANY THUNDER WILL BE EAST OF A LINE FROM
ALLEGANY TO WAYNE COUNTIES...HOWEVER...THE MESOETA SUPPORTS A WEAK
MAX OF INSTABILITY OVER THE NIAGARA PENINSULA.

COORD WITH BGM.  PLAN TO HAVE MORNING UPDATE ISSUED BY 1030 AM.

.BUF...NONE.

DJF
Hazardous weather outlook, Jun 9, 3:25 AM EST, 10 hours 35 minutes before
NYZ001>008-010>014-019>021-085-090830-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
425 AM EDT MON JUN 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

LOW PRESSURE DEVELOPING OVER THE EASTERN GREAT LAKES APPROACHES THE
AREA AND BRINGS THE THREAT OF MORE SHOWERS AND THUNDERSTORMS LATE
TUESDAY THROUGH WEDNESDAY MORNING. THERE IS A SLIGHT CHANCE THAT
THESE THUNDERSTORMS COULD REACH SEVERE LIMITS LATE TUESDAY AFTERNOON
AND EVENING ACROSS THE WESTERN SECTIONS OF THE AREA INCLUDING THE
NIGARA FRONTIER, THE GENESEE VALLEY AND THE WESTERN SOUTHERN
TIER...WITH DAMAGING WINDS THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TUESDAY AFTERNOON AND EVENING.

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, St Lawrence R Above Ogdensburg Ny

When
June 9, 2:00 PM EST
Where
St Lawrence R Above Ogdensburg Ny marine zone, St. Lawrence River
Measured
35 kt (40 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in St. Lawrence River in 2003Every state in 2003This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366356.